Wyoming, 2020

High Wind in Wyoming, November 13 to 16, 2020

November 13 to 16, 2020 · NWS CYS · 15 events in 14 counties and zones

A long duration high wind event was measured by various sensors across much of southeastern Wyoming. A Union Pacific Railroad sensor across the South Laramie Range Foothills about fourteen miles west-southwest of Cheyenne measured max wind gust of 93 mph.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A long duration high wind event was measured by various sensors across much of southeastern Wyoming. A Union Pacific Railroad sensor across the South Laramie Range Foothills about fourteen miles west-southwest of Cheyenne measured max wind gust of 93 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Nov 13, 2:30 AM MST, 3 hours 20 minutes earlier.

Area forecast discussion, Nov 13, 2:30 AM MST, 3 hours 20 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
230 AM MST Fri Nov 13 2020

.SHORT TERM...(Today through Sunday night)
Issued at 230 AM MST Fri Nov 13 2020

Lots going on today with strong winds and mountain snow as well as
Red Flag conditions in the southern Nebraska Panhandle.

Currently...Surface trough located along the east slopes of the
Laramie Range this morning. Winds increasing at Arlington and
Bordeaux with gusts to 50 mph being reported. Craig to Casper
850/700mb height gradients right around 60/47mtrs right now and
are forecast to continue increasing through the morning. Off to
the west...a strong low pressure system beginning to move onshore
over Washington and Oregon.

Upper low continues to approach through the morning and afternoon.
By this afternoon...700mb winds of 65kts forecast across the
Laramie Range with 800mb winds of 55kts. Went ahead and upgraded
all watches to warnings with various start times.

For the Snowy and Sierra Madre Ranges...snow begins out that way
after 00Z. Getting roughly 13 inches in the Sierra Madre and 9
inches in the Snowy Range. With strong winds up there...near
blizzard conditions can be expected with this snow...so went ahead
with a Winter Storm Warning for both zones.

Winds really amp up this evening with GFS 700mb winds of 75kts
across much of southeast Wyoming. Craig to Casper gradients
increase to near 80mtrs overnight...so much of southeast Wyoming
likely to experience strong winds that will continue into
Saturday.

Winds spill out into the Nebraska Panhandle Saturday morning with
850mb winds 40-45kts and 800mb winds 50-55kts. Went with a High
Wind Watch for the southern Nebraska Panhandle as a result.

.LONG TERM...(Monday through Thursday)
Issued at 230 AM MST Fri Nov 13 2020

Mild and dry weather expected for the period across the CWA with
temperatures above seasonal averages. This a result of upper
ridging that will build out west on Monday then move east across
the CWA Tuesday leaving a rather zonal flow in its wake for Weds
and Thursday. A few breezy to windy periods around the se Wy mtns
from any weak impulses passing by during the period.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 230 AM MST Fri Nov 13 2020

VFR expected to prevail at all terminals into this evening. Later
tonight some MVFR/IFR cigs may develop around KRWL. Otherwise
gusty westerly winds affecting the se Wy terminals for much of
the period, especially at KRWL and KLAR tonight where gusts over
40 kts are likely. Winds also increasing around KCYS later
tonight.

&&

.FIRE WEATHER...
Issued at 230 AM MST Fri Nov 13 2020

Winds will be on the increase today as low pressure tracks across
southern Montana and northern Wyoming. High Wind Warnings are in
effect for most of southeast Wyoming today through Saturday.
Downsloping west winds off the Laramie Range will create very dry
conditions in the southern Nebraska Panhandle late this morning
into the afternoon. A Red Flag Warning is in effect for FWZ 313
for winds and low humidity. Snow forecast for areas west of the
Laramie Range and in particular the Snowy and Sierra Madre Ranges
where near blizzard conditions can be expected.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning from 11 AM this morning to 2 AM MST Sunday for
     WYZ101-103>105-109-111-113-115>117.

     High Wind Warning from 6 PM this evening to 11 PM MST Saturday
     for WYZ107-108-118-119.

     High Wind Warning until 2 AM MST Sunday for WYZ106-110.

     Winter Storm Warning from 5 PM this afternoon to 11 PM MST
     Saturday for WYZ112-114.

NE...Red Flag Warning from 11 AM this morning to 6 PM MST this
     evening for NEZ313.

     High Wind Watch from late tonight through Saturday evening for
     NEZ019>021-054-055.

&&

SHORT TERM...GCC
LONG TERM...RE
AVIATION...RE
FIRE WEATHER...GCC
Hazardous weather outlook, Nov 12, 2:33 PM MST, 15 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
233 PM MST Thu Nov 12 2020

NEZ002-003-095-096-132145-
Dawes County-Box Butte County-Northern Sioux County-
Southern Sioux County-
233 PM MST Thu Nov 12 2020

This hazardous weather outlook is for portions of panhandle
Nebraska.

.DAY ONE...THIS AFTERNOON AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Widespread strong winds are possible Friday night and Saturday.

.Spotter information statement...

Spotter activation will not be needed.

NEZ019>021-054-055-WYZ101>119-132145-
Scotts Bluff County-Banner County-Morrill County-Kimball County-
Cheyenne County-Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
233 PM MST Thu Nov 12 2020

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Strong winds this afternoon near Arlington and Vedauwoo. Winds
increase again tonight for southeast Wyoming wind corridors.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Widespread strong winds are possible Friday and Saturday. Mountain
snow possible Saturday for the Snowys and Sierra Madres.

.Spotter information statement...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 high wind. Local standard time, as filed.

High Wind, Ferris/Seminoe/Shirley Mountains

When
November 13, 5:50 AM MST to November 15, 2:50 PM MST
Where
Ferris/Seminoe/Shirley Mountains forecast zone
Measured
64 kt (74 mph) measured gust
Reported by
RAWS
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

Camp Creek sensor located four miles west of Muddy Gap measured the reported wind gust.

High Wind, Ferris/Seminoe/Shirley Mountains

When
November 13, 5:50 AM MST to November 15, 2:50 PM MST
Where
Ferris/Seminoe/Shirley Mountains forecast zone
Measured
64 kt (74 mph) measured gust
Reported by
RAWS
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

Camp Creek sensor located four miles west of Muddy Gap measured the reported wind gust.

High Wind, Converse County Lower Elevations

When
November 13, 6:47 AM MST to November 14, 8:53 AM MST
Where
Converse County Lower Elevations forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
ASOS
Coordinates
42.972, -105.507 (the zone’s center; the record gives no point)

Douglas Airport measured the reported wind gust in addition to a community observer CWOP site located five miles west-southwest of Douglas.

High Wind, North Snowy Range Foothills

When
November 13, 7:36 AM MST to November 16, 10:14 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
72 kt (83 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

Wyoming Department of Transportation sensor along Interstate 80 at County Road 402 or three miles east-southeast of Elk Mountain measured the reported wind gust.

High Wind, South Laramie Range Foothills

When
November 13, 7:55 AM MST to November 15, 9:25 PM MST
Where
South Laramie Range Foothills forecast zone
Measured
81 kt (93 mph) measured gust
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

Union Pacific Railroad sensor EMKAYW located fourteen miles west-southwest of Cheyenne measured the reported wind gust.

High Wind, Central Laramie Range and Southwest Platte County

When
November 13, 9:02 AM MST to November 15, 8:20 PM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
Department of Highways
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

Wyoming Department of Transportation sensor along Interstate 25 at Bordeaux or nine miles south of Wheatland measured the reported wind gust.

High Wind, South Laramie Range

When
November 13, 10:20 AM MST to November 16, 11:00 AM MST
Where
South Laramie Range forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

Wyoming Department of Transportation sensor along Wyoming Highway 210 at Wildcat Trail or seven miles northeast of Buford measured the reported wind gust.

High Wind, Central Laramie County

When
November 13, 10:35 AM MST to November 15, 1:04 PM MST
Where
Central Laramie County forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
ASOS
Coordinates
41.307, -104.690 (the zone’s center; the record gives no point)

Cheyenne Airport sensor measured the reported wind gust.

High Wind, East Platte County

When
November 13, 11:00 AM MST to November 15, 11:02 AM MST
Where
East Platte County forecast zone
Measured
66 kt (76 mph) measured gust
Reported by
Department of Highways
Coordinates
42.133, -104.966 (the zone’s center; the record gives no point)

Wyoming Department of Transportation sensor along Interstate 25 at Coleman or thirteen miles south of Glendo measured the reported wind gust.

High Wind, Laramie Valley

When
November 13, 4:18 PM MST to November 15, 3:38 PM MST
Where
Laramie Valley forecast zone
Measured
65 kt (75 mph) measured gust
Reported by
Department of Highways
Coordinates
41.655, -105.724 (the zone’s center; the record gives no point)

Wyoming Department of Transportation sensor along Interstate 80 at Herrick Lane or thirteen miles west-northwest of Laramie measured the reported wind gust.

High Wind, Central Carbon County

When
November 13, 5:10 PM MST to November 14, 11:00 AM MST
Where
Central Carbon County forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
ASOS
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

Rawlins Municipal Airport sensor measured the reported wind gust.

High Wind, Upper North Platte River Basin

When
November 13, 7:56 PM MST to 8:40 PM MST
Where
Upper North Platte River Basin forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
Department of Highways
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

Wyoming Department of Transportation sensor along Wyoming Highway 230 at Skyline or twelve miles east-southeast of Encampment measured the reported wind gust.

High Wind, North Laramie Range

When
November 13, 9:52 PM MST
Where
North Laramie Range forecast zone
Measured
69 kt (79 mph) measured gust
Reported by
RAWS
Coordinates
42.253, -105.399 (the zone’s center; the record gives no point)

Sensor at Esterbrook measured the reported wind gust.

High Wind, Goshen County

When
November 14, 8:53 AM MST to 10:53 AM MST
Where
Goshen County forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
ASOS
Coordinates
42.088, -104.353 (the zone’s center; the record gives no point)

Torrington Airport sensor measured the reported wind gust.

High Wind, East Laramie County

When
November 14, 9:55 AM MST to 4:15 PM MST
Where
East Laramie County forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
41.307, -104.690 (the zone’s center; the record gives no point)

Pine Bluffs Airport sensor measured the reported wind gust.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2020Every state in 2020This day in weather historyWarnings in Wyoming, November 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 927127, 927128, 927125, 927133, 927137, 927129, 927136, 927138, 927130, 927135, 927132, 927134, 927126, 927131, 927139.